Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 233, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 22, 2004, 5:15 PM CDT for Washington County, Illinois. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2004, 5:15 PM CDT (22:15 UTC)
- Expired
- Jul 22, 2004, 6:15 PM CDT
- In force
- 60 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Washington County, IL
The radar
The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:22 PM CDT | TSTM WND DMG | Richview, IL | SEVERAL LARGE TREE LIMBS DOWN IN THE TOWN OF RICHVIEW AT 522 PM CDT. ONE HOME WAS DAMAGED BY THE TREES. |
| Jul 22, 5:22 PM CDT | HAIL 0.88 | Richview, IL | DIME TO NICKLE SIZE NEARLY COVERING THE GROUND IN RICHVIEW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1619 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 222215
SVRLSX
ILC189-222315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT THU JUL 22 2004
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 615 PM CDT
* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM IRVINGTON TO 18 MILES NORTHWEST
OF NASHVILLE...MOVING SOUTHEAST AT 10 MPH. AREA LAW ENFORCEMENT
REPORTED DIME SIZE HAIL AT 510 PM CDT AT HOYLETON.
* LOCATIONS IMPACTED INCLUDE...
IRVINGTON
ASHLEY
NASHVILLE
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3823 8917 3833 8942 3848 8957 3847 8947
3851 8936 3849 8928 3850 8926 3848 8917
3823 8916 3823 8916
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:00 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 22, 5:00 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 500 PM CDT THU JUL 22 2004 .DISCUSSION... HEAT ADVSRY CRITERIA STRUGGLED TO BE MET ACRS CNTRL MO AND ERN OZARKS THIS AFTN. SHOWING NO SIGNS OF BEING REACHED...SO WL CANCEL HEAT ADVSRY ERL FOR THESE AREAS...OTRW...WL ALLOW TO EXPIRE AT 00Z FOR RMNDR OF ADVSRY...INCL STL METRO AND SWRN IL. CURRENTLY AND FOR TNGT...NMRS BDRYS EXIST ACRS FA ATTM. FIRST CAME THRU MUCH OF FA THIS MRNG FM MCS OVR SRN IA AND RESIDES OVR SERN MO...WHILE OTRS ARE FEEDING OFF OF CURRENT CONVECTION IN SWRN IL. STILL ANOTR HAS SETTLED JUST S OF I-70 CORR. MAIN BDRY/CDFNT STILL IS TO OUR N IN EXTRM SRN IA. HI LVLS OF MOISTURE/INSTABILITY WL EXIST ACRS NRN/CNTRL PRTNS OF FA THRU TNGT AND THEREFORE KEY WL BE IDENTIFYING BDRYS. BELIEVE THE TWO BDRYS THAT WL PLAY THE BIGGEST ROLE ARE THE ONE JUST S OF I-70 CORR AND MAIN FNT. COMBINED WITH WK UPR LVL DISTURBANCES MOVG THRU LATE TNGT ACRS CNTRL THIRD OF FA... SAW NO REASON TO DISAGREE WITH LKLY POPS FOR NRN TWO THIRDS OF FA. RETAINED CHC FOR SRN THIRD. MOS TEMPS LOOKED IN BALLPARK. 12Z MDLS ADVERTISE W-E ZONAL FLO CONTG ACRS CNTRL CONUS THRU WKND BFR STG S/WV MOVS INTO AREA ERL NXT WK. SERIES OF WK S/WVS WL MOV THRU NXT FEW DAYS...MAINLY DURG FRI...AND THEN AGAIN ACRS SRN FA ON SAT. ON SFC FEATURES...CDFNT WL PUSH THRU MOST OF FA TNGT AND THEN SLOW DOWN ACRS SRN FA FOR FRI BUT EVENTUALLY PUSH THRU. UNUSUALLY STG CANADIAN HI PRES WL THEN SLOLY BLD IN FRI NGT THRU THE WKND DOMINATING THE WX SCENE. GFS SEEMS TO HV SLGTLY BTR HANDLE ON UPR LVL DISTURBANCES AND TENDED TO FLW ITS SOLN MORE...WHICH WL KP PCPN CHCS ACRS CNTRL/SRN PRTNS OF FA LONGER...THRU SAT. HV REMOVED THUNDER PSBLTYS AFT FRI AFTN AS INSTABILITY RPDLY DECR AND HI PRES BLDS IN. FRONTOGENESIS INTERSECTING NRN EDGE OF DP MOISTURE WAS MAIN RSNG FOR KPG PCPN CHCS THRU FRI NGT/SAT...ESP IN SRN FA. OTRW MAIN STORY WL BE UNUSUALLY COOL TEMPS FOR LATE JULY. MOS SEEMS TO HV GOOD HANDLE ON STRENGTH OF HI PRES...AS CLOSE TO 1030MB HI BLDS SWD TWDS MID MS VLY...AND THEREFORE BOUGHT ITS FCST OF MID-UPR 50S FOR FRI NGT THRU MON NGT. IF THIS IS CORRECT...RECORD LOWS MAY FALL. FOR THE EXTDD PD (SUN NGT - THU)...MAIN STORY FOR THIS PD WL BE THE PROLONGED PD OF BLO NORMAL TEMPS...AT THE CLIMATOLOGICALLY HOTTEST TIME OF THE YR. ALL MED RANGE MDLS ARE AT A CONSENSUS THAT A LRG AND UNUSUALLY STG CANADIAN SFC HI PRES WL DOMINATE MUCH OF THE MID MS VLY THRU WED...WHEN IT WL MOV OFF TO THE E...SIGNALLING A RTRN TWDS SEASONABLE LATE JULY TEMPS. MDLS HV BEEN SHOWING THIS FOR SVRL RUNS NOW AND CAN WITH RSNBL CONFIDENCE FCST THESE COOL TEMPS...CLOSE TO GFSX MOS VALUES. THE OTR FCST PROB THIS PD WL BE REX-BLCKD S/WV THAT WL SLOLY MEANDER ITS WAY THRU THE MID MS VLY DURG THE ERL PART OF THIS PD (SUN NGT THRU TUE)...EVENTUALLY TURNING NEWD INTO THE GRTLKS RGN BY WED/THU. INITIAL SFC FNT WHICH PLOWED THRU DAYS BFR WL HV SCOURED OUT MUCH OF THE MOISTURE...BUT NWRN EXTREMITY OF MOISTURE AT MID LVLS XPCTD TO LINGER ACRS SRN MO/SRN IL WITH PWATS IN EXCESS OF 1.5. THIS MOISTURE MAY PLAY A ROLE IN SHRA DVLPMT SUN NGT THRU TUE ACRS EXTRM SRN/ERN PRTNS OF FA AS MID LVL S/WV MOVS ACRS FA INTERSECTS WITH THIS RESIDUAL MOISTURE AND GETS MORE ORGANIZED WITH SFC WAVE DVLPG ALG FNTL BDRY TO OUR S AND TRACKING NEWD INTO OH VLY. WHAT DOES DVLP ON BACKSIDE OF THIS SFC LO...OUR AREA WL BE NEAR THE BACKEDGE OF...SO FOR NOW ONLY HV SLGT CHC POPS. INTRSTG TO NOTE THAT MOST RECENT 12Z GFS RUN IS MORE AGGRESSIVE WITH DVLPG CLOSED LO JUST TO THE N OF FA ERL NXT WK. GIVEN THIS IS THE FIRST RUN OF ADVERTISING THIS...AND CLIMO STGLY AGAINST IT...WL DISREGARD FOR NOW. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...HEAT ADVSRY TIL 7 PM FOR STL METRO AREA. IL...HEAT ADVSRY TIL 7 PM FOR STL METRO AREA AND SOUTHWEST IL. && TES
Hazardous weather outlook, Jul 22, 4:30 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 430 PM CDT THU JUL 22 2004 ILZ064-065-069-070-074-079-100>102-MOZ061-063>065-075-231200- BOND IL-CLINTON IL-FAYETTE IL-JEFFERSON-MADISON IL-MARION IL- MONROE IL-RANDOLPH IL-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY- STE GENEVIEVE-WASHINGTON IL- 430 PM CDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. NUMEROUS BOUNDARIES WILL INTERSECT HIGH LEVELS OF MOISTURE AND INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS TONIGHT. DURING THE EVENING HOURS...INSTABILITY WILL BE HIGH ENOUGH TO ENABLE SOME STORMS TO REACH SEVERE LIMITS. PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HEAT INDICES WILL REMAIN AT DANGEROUS LEVELS THROUGH THE EARLY EVENING HOURS. HOT AIR COMBINED WITH HIGH LEVELS OF HUMIDITY WILL RESULT IN HEAT INDICES BETWEEN 100 AND 105 DEGREES THROUGH 7 PM. THUS...THE HEAT ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059- 060-062-072>074-084-085-099-231200- ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-CRAWFORD- FRANKLIN-GASCONADE-GREENE IL-IRON-JERSEY IL-KNOX-LEWIS-LINCOLN- MACOUPIN IL-MADISON-MARION-MONITEAU-MONROE-MONTGOMERY-MONTGOMERY IL- OSAGE-PIKE-PIKE IL-RALLS-REYNOLDS-SHELBY-ST FRANCOIS-WARREN- WASHINGTON- 430 PM CDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. NUMEROUS BOUNDARIES WILL INTERSECT HIGH LEVELS OF MOISTURE AND INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS TONIGHT. DURING THE EVENING HOURS...INSTABILITY WILL BE HIGH ENOUGH TO ENABLE SOME STORMS TO REACH SEVERE LIMITS. PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. TES
In the hours before
Local storm report, Jul 22, 2:55 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL NOKOMIS 39.30N 89.29W
07/22/2004 0.88 INCH MONTGOMERY IL TRAINED SPOTTER
&&
PRZYBYLINSKILocal storm report, Jul 22, 4:34 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 S ALBERS 38.52N 89.62W
07/22/2004 0.88 INCH CLINTON IL TRAINED SPOTTER
&&
PRZYBYLINSKILocal storm report, Jul 22, 5:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL HOYLETON 38.45N 89.27W
07/22/2004 0.75 INCH WASHINGTON IL LAW ENFORCEMENT
&&
PRZYBYLINSKIThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:21 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 84 min |
| Jul 22, 3:48 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 42 min |
| Jul 22, 4:26 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 49 min |
| Jul 22, 4:34 PM CDT | Severe Thunderstorm Warning | LSX | Clinton | 71 min |
| Jul 22, 5:46 PM CDT | Severe Thunderstorm Warning | LSX | Clinton | 59 min |
| Jul 22, 5:55 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 50 min |
| Jul 22, 6:44 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.